Electrolytes Question #52

Question

The nurse is caring for a client with a feeding tube who has been experiencing loose watery stools. The client has poor skin turgor, tachycardia, lethargy, and hyperactive reflexes. Which intervention would the nurse include in the plan of care?

Answers

  1. Monitor hypertonic intravenous therapy
    • Rationale:
  2. Apply restraints to protect the feeding tube
    • Rationale:
  3. Monitor intake, output, and daily weight
    • Rationale:
  4. Monitor electrocardiogram readings
    • Rationale:

Overview

Explanation

The correct answer is C. The client is exhibiting signs of hypernatremia and dehydration. The most appropriate nursing intervention is to measure and record intake and output and daily weight. The client would not be receiving hypertonic intravenous therapy when demonstrating signs of dehydration. There is no reason to apply restraints. The cardiac rhythm would not be affected.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale